Hail, Kiowa
- When
- June 15, 7:30 AM CST
- Where
- Kiowa County, 4.46 mi NNE of Haviland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.680, -99.070
There were just a few hail stones falling at the observation time.
Northwest flow with weak disturbances interacted with a western propagating MCS and southward moving cold front to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Northwest flow with weak disturbances interacted with a western propagating MCS and southward moving cold front to produce severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 1:52 AM CST, 5 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 252 AM CDT SUN JUN 15 2008 .DISCUSSION... DAYS 1-2... CHANCES FOR THUNDERSTORMS WILL BE THE MAIN FORECAST CHALLENGE. THE 00Z UPPER AIR ANALYSIS SHOWED A DOUBLE JET STRUCTURE OVER THE NORTHERN AND CENTRAL ROCKIES WITH THE NORTHERN BRANCH JET LOCATED OVER MONTANA AND ANOTHER JET SITUATED OVER NORTHERN UTAH AND COLORADO AROUND THE NORTHERN PERIPHERY OF THE STRENGTHENING UPPER RIDGE. A FAST MOVING SHORTWAVE TROUGH WAS MOVING ACROSS THE NORTHERN PLAINS EARLY THIS MORNING WITH ANOTHER ONE ON ITS HEELS OVER THE NORTHERN ROCKIES. THESE WAVES WERE HELPING PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS WHICH HAD MOVED INTO NORTHERN NEBRASKA BY 07Z. FAIRLY MOIST AIR IN THE LOWER LEVELS WAS OVER OKLAHOMA INTO CENTRAL AND PORTIONS OF SOUTHWEST KANSAS WITH DEWPOINTS IN THE MID 60S TO LOWER 70S. THE NAM AND GFS BRING THE FRONT SOUTH ACROSS THE CWA THIS AFTERNOON AND HAVE IT CLEARING THE SOUTHEAST SECTIONS EARLY THIS EVENING. AHEAD OF THE FRONT...THE BEST LOW LEVEL MOISTURE WILL GRADUALLY GET SHUNTED TOWARD SOUTHEAST KANSAS THIS AFTERNOON AS THE LOW LEVEL FLOW VEERS WITH TIME TODAY. SHOULD BE ENOUGH MOISTURE LEFT OVER IN THE EASTERN SECTIONS OF THE CWA FOR THE FRONT TO INTERACT WITH TO WARRANT CHANCE POPS ACROSS THE EASTERN CWA. CHANCES WILL BE DECREASING FARTHER WEST WHERE MID LEVEL WARMING WILL BE ABLE TO KEEP A LID ON THE MORE MEAGER LOW LEVEL MOISTURE AND INSTABILITY. THUNDERSTORM CHANCES SHOULD DIMINISH OVERNIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA. MOIST UPSLOPE FLOW WILL RESULT IN LOW CLOUDINESS DEVELOPING ACROSS THE AREA BEHIND THE FRONT. ON MONDAY INTO MONDAY NIGHT AN UPPER LEVEL SPEED MAX WILL BE SITUATED OVER NEBRASKA WITH THE CENTRAL HIGH PLAINS UNDER THE RIGHT ENTRANCE REGION. MODEL SOUNDINGS SHOW SOME INSTABILITY ABOVE THE FRONTAL BOUNDARY SO WILL KEEP THE SMALL CHANCES FOR THUNDERSTORMS GOING. THINK THE BETTER CHANCES FOR STORMS WILL OCCUR LATE IN THE AFTERNOON AND EVENING HOURS. STORMS SHOULD DEVELOP ALONG THE EASTERN SLOPES OF THE COLORADO ROCKIES AND MOVE INTO SOUTHWEST KANSAS DURING THE EVENING HOURS. GERARD DAYS 3-7... AM AFRAID TO MAKE ANY SUBSTANTIAL CHANGES THIS SHIFT GIVEN THE DEGREE OF UNCERTAINTY. THIS IS ONE OF THE MOST DIFFICULT TIMES OF THE YEAR TO FORECAST WHEN WEST-NORTHWEST FLOW ALOFT MEETS MOIST UPSLOPE FLOW FOR MULTIPLE DAYS. THUNDERSTORMS EASILY FORM ACROSS THE HIGHER TERRAIN AMIDST H6-7 BAROCLINICITY AND AVAILABLE MOISTURE. THUNDERSTORMS THEN EVOLVE INTO ONE OR MORE MESOSCALE CLUSTERS/SYSTEMS...WHICH THEN FEED BACK UPSCALE AND LEAVE BEHIND SUBSYNOPTIC VORTICITY CENTERS AND THE LIKE...WHICH COMPLICATE MATTERS EVEN MORE. SOME FORECASTERS LIKE TO CALL THIS LARGER SCALE PATTERN A DIRTY RIDGE ACROSS THE ROCKIES AND ADJACENT HIGH PLAINS (A LOT OF FLOW MOVING THROUGH LOW AMPLITUDE RIDGE AXIS)...BUT WHATEVER ONE CALLS IT...ITS A FAVORABLE PATTERN FOR DAILY THUNDERSTORM CHANCES ACROSS SOUTHWEST KANSAS (PARTICULARLY NOCTURNAL). AS THUNDERSTORMS FORM AND ORGANIZE ACROSS UPSLOPE FAVORED REGIONS UPSTREAM OF SOUTHWEST KANSAS...THEY EVENTUALLY DIVE SOUTHEAST ACROSS PORTIONS OF THE FORECAST AREA. IT IS STILL IN THE REALM OF NOISE REGARDING WHICH DAY(S) OF THE EXTENDED PERIOD WILL BE THE BEST SHOT AT SUBSTANTIAL CONVECTIVE RAINFALL...AND GIVEN THIS...WILL LEAVE THE POP/WX FORECAST AS-IS (ALSO TRYING TO AVOID ANY FUTURE FORECAST FLIP-FLOP). BY THE END OF THIS WEEK...THERE MAY BE A NUMBER OF MESOSCALE CONVECTIVE SYSTEMS THAT HAVE IMPACTED THE CENTRAL HIGH PLAINS. THERE IS ONE THING THAT A PATTERN LIKE THIS DOES NOT USUALLY GIVE US...AND THAT IS EXCESSIVE HEAT. IT IS DOUBTFUL THAT HIGH TEMPERATURES ANY OF THESE DAYS DURING THE EXTENDED WILL EXCEED THE MID-UPPER 90S...AND MORE LIKELY AVERAGE DAILY HIGHS WILL BE MID-UPPER 80S. .AVIATION... THERE IS A LOW PROBABILITY THAT LOW STRATUS MAY DEVELOP IN A SCT-BKN FASHION PRIOR TO DAYBREAK AT DDC AND HYS...HOWEVER SURFACE TRAJECTORIES AS OF 06Z SEEM TO SUGGEST THAT ANY LOW STRATUS DEVELOPMENT WOULD OCCUR JUST EAST OF A DDC TO HYS LINE...SO WILL KEEP IFR OR MVFR CEILINGS OUT OF THE TAF THIS EARLY MORNING. THE WINDOW OF OPPORTUNITY FOR THIS WILL BE BRIEF. LATER ON TODAY...A FRONT WILL PUSH SOUTH...REACHING A GCK TO HYS LINE BY MID-LATE AFTERNOON. MOIST TRAJECTORIES EXPECTED TO REMAIN JUST EAST OF DDC AND HYS...BUT IT CANNOT BE RULED OUT THAT A TAIL-END THUNDERSTORM(S) COULD REACH AS FAR WEST OF DDC...ALTHOUGH THE PROBABILITY APPEARS LOW ENOUGH SUCH THAT WILL JUST KEEP CB IN THE TAF LATE THIS AFTN/EARLY EVENING. COOLER AND MOIST NORTHEASTERLY WINDS WILL DEVELOP LATER ON TONIGHT WHICH WILL PROVIDE ANOTHER OPPORTUNITY FOR STRATUS DEVELOPMENT. CURRENT TAF FORECAST IS MVFR CEILINGS AFTER 05-06Z TIME FRAME...AND WILL PROBABLY KEEP THIS CEILING FORECAST GOING. -UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 99 63 83 60 / 20 20 10 30 GCK 98 62 84 59 / 10 10 20 30 EHA 101 63 85 62 / 10 10 20 30 LBL 101 64 84 62 / 20 20 30 30 HYS 93 61 79 58 / 20 20 10 20 P28 98 67 81 62 / 30 30 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT SUN JUN 15 2008 KSZ030-031-043>046-061>066-074>081-084>090-161000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 440 AM CDT SUN JUN 15 2008 /340 AM MDT SUN JUN 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO KINSLEY AND COLDWATER. FARTHER WEST ANY STORMS THAT DEVELOP WILL BE MORE ISOLATED. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST NORTHWESTERLY WINDS ALOFT COMBINED WITH MOIST EASTERLY UPSLOPE FLOW AT THE SURFACE WILL RESULT IN CHANCES FOR LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS ACROSS SOUTHWEST KANSAS NEARLY EVERY DAY THROUGH THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY EAST OF A LINE FROM WAKEENEY THROUGH KINSLEY AND COLDWATER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 625 AM CDT SUN JUN 15 2008 KSZ064-065-079-151230- EDWARDS-HODGEMAN-PAWNEE- 625 AM CDT SUN JUN 15 2008 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...HODGEMAN AND PAWNEE COUNTIES... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF SPEARVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS STORM SHOULD REMAIN PRIMARILY OVER RURAL AREAS OF SOUTHEASTERN HODGEMAN...NORTHWESTERN EDWARDS...AND SOUTHWESTERN PAWNEE COUNTIES THROUGH 730 AM CDT LAT...LON 3818 9945 3792 9935 3791 9983 3806 9988 TIME...MOT...LOC 1125Z 258DEG 17KT 3797 9976 UMSCHEID
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 746 AM CDT SUN JUN 15 2008 KSZ079>081-151330- EDWARDS-KIOWA-PRATT- 746 AM CDT SUN JUN 15 2008 ...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA AND PRATT COUNTIES... AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREENSBURG...MOVING NORTHEAST AT 17 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHEASTERN KIOWA...NORTHWESTERN PRATT AND SOUTHEASTERN EDWARDS COUNTIES...INCLUDING THE CITIES OF GREENSBURG AND HAVILAND... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3790 9913 3764 9880 3750 9926 3764 9942 TIME...MOT...LOC 1246Z 235DEG 14KT 3761 9926 UMSCHEID
The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
21 hail. Local standard time, as filed.
There were just a few hail stones falling at the observation time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119579, 119580, 119581, 119586, 119574, 119582, 119575, 119588, 119576, 119598, 119571, 119572, 119578, 119561, 119573, 119567, 119563, 119566, 119569, 119568, 119564.